Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 89, NWS Omaha, NE

May 26, 2016Fremont County, Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 26, 2016, 2:42 PM CDT for Fremont County, Page County, Iowa. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 2:42 PM CDT (19:42 UTC)
Expired
May 26, 2016, 3:03 PM CDT
In force
21 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fremont County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:45 PM CDTHAIL 11 N Farragut, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS53 KOAX 261942 RRA
SVROAX
IAC071-145-262015-
/O.NEW.KOAX.SV.W.0089.160526T1942Z-160526T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
242 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PAGE COUNTY IN SOUTHWESTERN IOWA...
  EASTERN FREMONT COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 315 PM CDT

* AT 241 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  FARRAGUT...OR 18 MILES NORTH OF TARKIO...MOVING NORTHEAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHENANDOAH...ESSEX...FARRAGUT...RIVERTON...IMOGENE AND PIERCE
  RECREATION AREA.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 4 AND 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4060 9542 4067 9557 4090 9553 4090 9529
      4078 9518
TIME...MOT...LOC 1941Z 210DEG 31KT 4071 9546 

HAIL...1.00IN
WIND...60MPH
 
$$

KG
3 follow-up statements
042 
WWUS53 KOAX 261948
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
248 PM CDT THU MAY 26 2016

IAC071-145-262015-
/O.CON.KOAX.SV.W.0089.000000T0000Z-160526T2015Z/
PAGE IA-FREMONT IA-
248 PM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN PAGE AND NORTHEASTERN FREMONT COUNTIES...

AT 247 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SHENANDOAH...OR 22 MILES NORTH OF TARKIO...MOVING NORTHEAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...ESSEX...FARRAGUT...IMOGENE AND PIERCE RECREATION AREA. 

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 10 AND 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4067 9542 4071 9553 4090 9553 4090 9529
      4078 9518
TIME...MOT...LOC 1947Z 210DEG 31KT 4076 9542 

HAIL...1.00IN
WIND...60MPH
 
$$

KG
335 
WWUS53 KOAX 261956 RRA
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
256 PM CDT THU MAY 26 2016

IAC071-145-262015-
/O.CON.KOAX.SV.W.0089.000000T0000Z-160526T2015Z/
PAGE IA-FREMONT IA-
256 PM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN PAGE AND NORTHEASTERN FREMONT COUNTIES...

AT 255 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESSEX...OR 26
MILES NORTH OF TARKIO...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...ESSEX...IMOGENE AND PIERCE RECREATION AREA. 

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 10 AND 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4067 9542 4074 9549 4090 9545 4090 9529
      4083 9523
TIME...MOT...LOC 1955Z 210DEG 31KT 4083 9537 

HAIL...1.00IN
WIND...60MPH
 
$$

KG
007 
WWUS53 KOAX 262003
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
303 PM CDT THU MAY 26 2016

IAC071-145-262013-
/O.CAN.KOAX.SV.W.0089.000000T0000Z-160526T2015Z/
PAGE IA-FREMONT IA-
303 PM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAGE AND
NORTHEASTERN FREMONT COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4067 9542 4074 9549 4090 9545 4090 9529
      4083 9523
TIME...MOT...LOC 2002Z 210DEG 31KT 4089 9532 

$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:23 PM CDT, 19 minutes earlier.

Area forecast discussion, May 26, 2:23 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
223 PM CDT THU MAY 26 2016

.SHORT TERM...(tonight through Sunday)
Issued at 220 PM CDT Thu May 26 2016

Warm front was located across northeast Kansas at 19z with a large
area of convection blooming on either side of the front. Periods
of thunderstorms are expected through most of the period as upper
trough over the southern Rockies this afternoon lifts across the
plains region toward the upper Midwest through Saturday. There
looks to be a brief break in the stormy pattern late Saturday
night into Sunday behind the trough but additional storms return
by Monday.

Flash flood watch will cover parts of southeast Nebraska and
southwest Iowa near the warm front through tonight with potential
for several rounds of thunderstorms and heavy rain.

.LONG TERM...(Sunday night through Thursday)
Issued at 220 PM CDT Thu May 26 2016

Upper pattern becomes more amplified again in the extended period
with more storm chances into at least Wednesday although ECMWF is
a bit quicker with drier conditions by Tuesday night compared to
the GFS.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Friday)
Issued at 1250 PM CDT Thu May 26 2016

Showers and thunderstorms will begin to pop up across the region
this afTernoon. Storms could begin in KLNK as early at 19Z and
move into KOMA and KOFK later this afternoon and evening. Showers
and thunderstorms will continue well into the overnight hours
before clearing and potentially allowing light fog to develop
early Friday morning.

&&

.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch through Friday morning for NEZ066-068-078-
     088>093.

IA...Flash Flood Watch through Friday morning for IAZ090-091.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...KG
Hazardous weather outlook, May 26, 11:59 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1159 AM CDT THU MAY 26 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1159 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE WEATHER TODAY AND TONIGHT ACROSS
MUCH OF THE REGION...ESPECIALLY ACROSS SOUTHERN NEBRASKA. A WARM
FRONT WILL LIFT NORTHWARD INTO THE AREA TODAY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY BEGINNING EARLY
THIS AFTERNOON...THEN LIFTING NORTH THROUGH THE AREA OVERNIGHT.
ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE TODAY...INCLUDING
DAMAGING WINDS...VERY LARGE HAIL UP TO GOLF BALL SIZE OR
LARGER...AND EVEN TORNADOES IF STORMS ARE ABLE TO DEVELOP DIRECTLY
ON OR SOUTH OF THE WARM FRONT. SOME STORMS COULD PRODUCE VERY
HEAVY RAINFALL AS WELL...ESPECIALLY SOUTH OF INTERSTATE 80. STORM
CHANCES BEGIN TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST JUST ABOUT EVERY DAY
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PORTIONS OF THE
AREA TODAY AND TONIGHT.

In the hours before

Local storm report, May 26, 2:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
237 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             2 E DENTON              40.74N 96.81W
05/26/2016  E1.00 INCH       LANCASTER          NE   STORM CHASER

            56TH STREET AND DENTON

&&

PEARSON

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:03 AM CDTSevere Thunderstorm WarningOAXPage27 min
May 26, 12:33 AM CDTSpecial Weather StatementOAXPage42 min
May 26, 1:07 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie23 min
May 26, 1:19 AM CDTSevere Thunderstorm WarningOAXHarrison, Monona26 min
May 26, 1:22 AM CDTSevere Thunderstorm WarningOAXMonona23 min
May 26, 1:34 AM CDTSpecial Weather StatementOAXFremont, Harrison, Mills, Pottawattamie41 min
May 26, 1:46 AM CDTSpecial Weather StatementOAXMontgomery29 min
May 26, 2:15 AM CDTSpecial Weather StatementOAXMontgomery30 min
May 26, 1:22 PM CDTFlash Flood WatchOAXFremont, Mills, Montgomery, Page, Pottawattamie14 hr
May 26, 2:20 PM CDTSevere Thunderstorm WarningOAXFremont, Page25 min
May 26, 3:20 PM CDTSpecial Weather StatementOAXFremont40 min
May 26, 3:54 PM CDTAreal Flood AdvisoryOAXFremont, Page3 hr
May 26, 4:31 PM CDTFlash Flood WarningOAXPottawattamie3 hr
May 26, 4:49 PM CDTFlash Flood WarningOAXFremont, Mills3 hr
May 26, 5:21 PM CDTSpecial Weather StatementOAXFremont39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.